Alert archive / California / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Las Vegas, NV

July 8, 2017San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this areal flood advisory at Jul 8, 2017, 8:41 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 8:41 PM PDT (03:41 UTC)
Expired
Jul 8, 2017, 10:45 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 81 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
4143 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

874 
WGUS85 KVEF 090341
FLSVEF

Flood Advisory
National Weather Service Las Vegas NV
841 PM PDT SAT JUL 8 2017

AZC015-CAC071-090545-
/O.NEW.KVEF.FA.Y.0021.170709T0341Z-170709T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
841 PM PDT SAT JUL 8 2017

The National Weather Service in Las Vegas has issued a

* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
  Southwestern Mohave County in northwestern Arizona...
  East central San Bernardino County in southern California...

* Until 1045 PM PDT/1045 PM MST/

* At 840 PM PDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause minor flooding across the Mohave 
  Valley.  Overflowing poor drainage areas and low water crossings 
  can be expected...along with some impassable rural roadways.

* Some locations that will experience flooding include...
  Bullhead City, Topock, Needles, Mesquite Creek, Oatman, Mojave 
  Ranch Estates, Arizona Village, Mohave Valley, Highway 95 And I-40 
  and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3465 11480 3515 11488 3515 11482 3501 11464
      3504 11463 3507 11460 3510 11465 3512 11462
      3512 11459 3515 11457 3515 11433 3465 11436

$$

Outler
2 follow-up statements
673 
WGUS85 KVEF 090415
FLSVEF

Flood Advisory
National Weather Service Las Vegas NV
915 PM PDT SAT JUL 8 2017

AZC015-CAC071-090545-
/O.CON.KVEF.FA.Y.0021.000000T0000Z-170709T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
915 PM PDT SAT JUL 8 2017

...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 1045 PM PDT/1045 PM MST/ FOR SOUTHWESTERN
MOHAVE AND EAST CENTRAL SAN BERNARDINO COUNTIES...

At 914 PM PDT/914 PM MST/, Doppler radar indicated heavy rain due to 
thunderstorms in the Mohave Valley and near Needles. Localized 
rainfall of up to one inch has been observed.  Overflowing poor 
drainage areas will result in minor flooding in the advisory area.

Some locations that may experience flooding include...
Bullhead City, Laughlin, Topock, Needles, Mesquite Creek, Oatman,
Mojave Ranch Estates, Arizona Village, Mohave Valley, Highway 95 And
I-40 and Willow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3465 11480 3515 11488 3515 11482 3501 11464
      3504 11463 3507 11460 3510 11465 3512 11462
      3512 11459 3515 11457 3515 11433 3465 11436

$$

Outler
255 
WGUS85 KVEF 090539
FLSVEF

Flood Advisory
National Weather Service Las Vegas NV
1039 PM PDT SAT JUL 8 2017

AZC015-CAC071-090548-
/O.EXP.KVEF.FA.Y.0021.000000T0000Z-170709T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
1039 PM PDT SAT JUL 8 2017

...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS WILL
EXPIRE AT 1045 PM PDT/1045 PM MST/ FOR SOUTHWESTERN MOHAVE AND EAST
CENTRAL SAN BERNARDINO COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose 
a threat. Standing water in poor drainage areas will remain a 
possibility through the night. 

LAT...LON 3465 11480 3515 11488 3515 11482 3501 11464
      3504 11463 3507 11460 3510 11465 3512 11462
      3512 11459 3515 11457 3515 11433 3465 11436

$$

OUTLER

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this areal flood advisory went out at Jul 8, 6:48 PM PDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 8, 6:48 PM PDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
648 PM PDT Sat Jul 8 2017

.SYNOPSIS...The first significant push of monsoon moisture is
expected to bring expanding thunderstorm chances to the area over
the next few days. With the increasing moisture and cloud debris,
daytime temperatures for Sunday and Monday are expected to be cooler
before most of the area gradually warms up and drys out Tuesday
onward.
&&

.UPDATE...Scattered thunderstorms extending from Dolan Springs to
south of Wikieup are slowly moving to west and are expected to move
over the Colorado River Valley over the next couple of hours. The
latest HRRR supports tstorm activity from this line moving to
eastern San Bernardino County before diminishing. Expanded
thunderstorm chances further west to account for this. -Salmen
&&

PREVIOUS DISCUSSION...253 PM PDT...

.SHORT TERM...through Monday night.

Thunderstorm activity will be on the increase through Monday as
monsoon moisture pushes into the area from Arizona. Precipitable
water values greater than an inch currently encompass much of the SE
CWA and are forecast to expand to much of the southern half of the
area on Sunday and Monday. A juicer airmass is on our southern
doorstep with surface dewpoint temperatures in the 50-60 degree
range. A large thunderstorm complex over south central Arizona this
afternoon is moving westward with the general 850-700MB flow
directing it towards our area. The latest HRRR surface wind
analysis and forecast suggests outflow winds from this activity as
well as other convection over central Arizona reaching the eastern
Mohave County border late this afternoon and spreading west into
Clark County this evening. In addition, the HRRR brings thunderstorm
outflow winds to Lincoln and Clark counties from storm activity over
southwestern Utah which could bring storm activity to the Las Vegas
Valley later this evening. All and all, it should be interesting to
see how this all plays out.

.LONG TERM...Tuesday through Saturday.

Upper high shifts further east into the central states Tuesday-
Thursday allowing southwest flow associated with Pacific Northwest
trough to bring a drier/more stable air mass to parts of the region.
The probability of thunderstorms decrease Tuesday-Thursday across
San Bernardino County and southern Nevada, more so across Mohave
County Wednesday and Thursday. The troughing influence will allow
for a slight chances of thunderstorms across northern portions of
Inyo and Esmeralda Counties. The models show the high center
shifting west becoming established once again over northern Utah
Friday/Saturday. Easterly flow south of the high center combined
with an inverted trough over northwest Mexico should have low level
moisture pushing back west into Mohave County by next weekend. Near
to slightly above normal temperatures early-midweek will begin to
rise late week. Tropical Storm Eugene in the eastern Pacific is
forecast to become a Hurricane Sunday. Then Hurricane Eugene will
move northwest well away from the Baja Peninsula through Monday
before dissipating in colder waters by Wednesday. None of the models
at this time show any injection of moisture into the region from
Eugene but its something we'll be monitoring closely. Temperatures
will be around normal Tuesday through Thursday, but will once again
warm to around 5-7 degrees above normal by Friday as the high
rebuilds back to the west.
&&

.AVIATION...For McCarran...Gusty outflow winds will impact the
airport early this evening. South winds around 20-30 kts are likely
with the initial outflow boundary late this afternoon, but its
possible that a second outflow boundary from Arizona will impact the
terminal early this evening. Models are indicating the potential for
southeast winds 20-30 kts occurring between 01-03z this evening. If
they occur they would likely last through 04-05z before shifting
back to the southwest with speeds around 10 kts overnight.
Thunderstorms are likely to be more scattered Sunday with gusty and
erratic outflow winds impacting the terminal at times during the
afternoon and early evening. No operationally significant ceilings
are forecast, but localized turbulence and icing hazards can be
expected with any shower/thunderstorm activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light winds following typical summertime
diurnal trends expected at most terminals once again, outside of
thunderstorm influences. Thunderstorms are possible once late this
afternoon and evening, mainly focused on higher terrain, with low
chances of impacting the terminals. Gustier winds are possible by
the evening, especially east of a DAG-LAS-CDC line where
consolidated thunderstorm outflow looks likely. Isolated to
scattered thunderstorms are forecast Sunday with slightly better
coverage. Gusty outflow winds will be the main impact, but brief
heavy rain will be possible.
&&

.FIRE WEATHER...Monsoon moisture will bring an increase in
lightning activity to the area over the next few days with the
initial round of storm activity possibly dropping very little rain
resulting in an increasing potential for new fire starts. As
moisture increases and deepens, there will be better chances for
wetting rains from thunderstorms. A drying and warming trend will
commence by Tuesday through the end of the week.
&&

.HYDROLOGY...Isolated thunderstorms over the eastern Sierra over
the next few days may aid snowmelt runoff and keep some drainages
elevated with ongoing minor flooding possible. Remember, never drive
through flooded roadways or around barricades. Also, pastureland or
farmland adjacent to creeks, streams or rivers could experience
areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Increasing monsoonal moisture
will lead to increasing thunderstorm chances and cooler temperatures
Sunday and Monday. Conditions are not currently forecast to be
favorable for widespread flash flooding risks, however, spotters are
always encouraged to report significant rainfall amounts as well as
any reports of damage or flooding.
&&

Short Term...Salmen
Long Term/Aviation...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 8, 8:22 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
822 PM PDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 ESE LAKE HAVASU CITY  34.47N 114.28W
07/08/2017                   MOHAVE             AZ   PUBLIC

            DAMAGE TO A RECENTLY UPDATED ROOF NEAR
            SARATOGA AND WINSTON. PICTURE OBTAINED FROM
            FACEBOOK. TIME ESTIMATED.

&&

RAW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:36 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 8, 7:36 PM PDTSevere Thunderstorm WarningVEFMohave54 min

Nearby

Areal Flood Advisories in California, 2017Areal Flood Advisories in Arizona, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.